Alert archive / South Carolina / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Columbia, SC

May 31, 2014Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at May 31, 2014, 4:34 AM EDT for Richland County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2014, 4:34 AM EDT (08:34 UTC)
Expired
May 31, 2014, 5:30 AM EDT
In force
56 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Richland County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.6 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2014-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2014-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:04 AM EDT, 30 minutes earlier.

Area forecast discussion, May 31, 4:04 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT SAT MAY 31 2014

.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL CONTINUE TO SLOWLY MOVE THROUGH
THE REGION TODAY. THE FRONT IS FORECAST TO BE JUST TO THE SOUTH
OF THE AREA BY SUNDAY. DRY WEATHER SHOULD RETURN TO THE AREA FOR
THE EARLY PORTIONS OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY THIS MORNING...SURFACE TROUGH APPEARS TO BE SITUATED ACROSS
THE CENTRAL MIDLANDS...WITH CALM WINDS SOUTH OF THE BOUNDARY...AND
LIGHT NORTHEASTERLY WINDS TO THE NORTH OF THE BOUNDARY. MEANWHILE
ALONG THE FRONT...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP AND MOVE EAST/SOUTHEASTWARD ALONG THE FRONT. SOME HEAVY
RAINFALL WILL REMAIN POSSIBLE WITH THESE STORMS. MORNING LOWS
WILL BE IN THE UPPER 60S.

TODAY AND TONIGHT...THE WEAK SURFACE FRONT WILL CONTINUE TO PUSH
SLOWLY SOUTHWARD TOWARDS THE CSRA THROUGH THE DAY. THERE ALSO
CONTINUES TO BE NUMEROUS MESOSCALE BOUNDARIES ACROSS THE
AREA...ALL OF WHICH COULD ACT AS LOW-LEVEL CONVERGENCE TRIGGERS
FOR SHOWERS AND STORMS THROUGH THE DAY.  PWAT VALUES REMAIN
RELATIVELY HIGH ONCE AGAIN...WHICH WILL MEAN THE POTENTIAL FOR
HEAVY RAINFALL...AND STRONG WINDS DUE TO PRECIP LOADING IN THE
HEAVIER STORMS. THE BEST CHANCE FOR ANY RAINFALL WILL CONTINUE TO
BE ALONG AND SOUTH OF THE FRONT. DRIER AIR WILL BE ATTEMPTING TO
FILTER INTO THE NORTHERN COUNTIES INTO THE AFTERNOON...WHICH
SHOULD HELP TO LIMIT ANY ACTIVITY ACROSS THAT AREA. IN
GENERAL...SLIGHT CHANCE POPS NORTH...TO HIGH CHANCE POPS SOUTH-
CENTRAL TO SOUTH THROUGH THE PERIOD. TEMPERATURES IN THE MIDDLE
80S FOR AFTERNOON HIGHS...WITH OVERNIGHT LOWS IN THE MIDDLE 60S.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL RIDGE WILL BE IN CONTROL THROUGH THE PERIOD. AT THE
SURFACE...DRIER AIRMASS MOVE INTO THE AREA. THIS SHOULD PRODUCE A
MAINLY DRY FORECAST SUNDAY THROUGH TUESDAY NIGHT. TEMPERATURES
SHOULD REMAIN AROUND NORMAL THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY...UPPER LEVEL RIDGE WILL
BEGIN TO FLATTEN OUT IN RESPONSE TO A SERIES OF TROFS SWEEPING
EAST ACROSS THE NORTHEASTERN US STARTING MID WEEK. RIBBON OF GULF
MOISTURE ON WEST SIDE OF HIGH JUST OFF SE COAST WILL AID IN
CONVECTION DEVELOPMENT...ESPECIALLY ALONG THE SEA-BREEZE...AND IN
THE UPSTATE DUE TO INTERACTION WITH THE TERRAIN. SHOWER AND
THUNDERSTORM ACTIVITY PROBABLY LIMITED DUE TO WEAK FORCING THOUGH.
OTHERWISE FORECAST AREA STAYS IN LIGHT UPPER FLOW THROUGH THE
EXTENDED PERIOD AS MAIN TROF ENERGY STAYS WELL NORTH. SCATTERED
DIURNALLY DRIVEN CONVECTION EXPECTED. NEAR NORMAL TEMPERATURES
WARMING TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
AN EAST-WEST ORIENTED FRONTAL SYSTEM IS SITUATED ACROSS THE
CENTRAL MIDLANDS...WITH SCATTERED SHOWERS AND THUNDERSTORMS NEAR
CAE/CUB. HIGH-LOW LEVEL MOISTURE OVERNIGHT/NOCTURNAL COOLING AND
FRONTAL BOUNDARY SUPPORTS STRATUS AND OR FOG DEVELOPMENT...SO
EXPECT MVFR/IFR CONDITIONS OVERNIGHT. FRONT WILL BE MOVING THROUGH
THE AREA SATURDAY AND FOCUS MAY BE SHIFTING SOUTH DURING THE
AFTERNOON...SO BETTER CHANCE AFTERNOON STORMS APPEARS TO BE IN THE
CSRA. VFR DEVELOPING BY LATE MORNING AND RESTRICTIONS MAINLY NEAR
CONVECTION.

EXTENDED AVIATION OUTLOOK...MOISTURE ASSOCIATED WITH THE REMNANTS
OF A STALLED FRONT WILL CONTINUE DURING MUCH OF THE OUTLOOK
PERIOD. EXPECT RESTRICTIONS AT TIMES MAINLY FROM AFTERNOON AND
EVENING THUNDERSTORMS AND EARLY MORNING STRATUS AND FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 31, 4:08 AM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
408 AM EDT SAT MAY 31 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
408 AM EDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN...ALONG WITH STRONG GUSTY
WINDS AND SMALL HAIL. CAN NOT RULE OUT AN ISOLATED SEVERE STORM OR
FLOOD EVENT WITH THE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:32 AM EDTAreal Flood AdvisoryCAECalhoun58 min
May 31, 11:59 AM EDTAreal Flood AdvisoryCAEAiken2 hr
May 31, 2:43 PM EDTAreal Flood AdvisoryCAEColumbia2 hr

Nearby

Flash Flood Warnings in South Carolina, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.